Erythema Multiforme associated with the use of Fluoxetine
Theodor Rais, M.D.
Alina Rais, M.D.
University of Toledo
The patient is an 8-year-old female initially seen as an outpatient for management of presenting symptoms of obsessions, compulsions, and issues related to separation from the primary caregiver. Presenting symptoms caused significant impairment in social, functional, and occupational performance; she was given diagnosis of generalized anxiety disorder.
Treatment to this point had only included individual psychotherapeutic intervention, and she had no prior history of aggressive behaviors directed at self or others or psychiatric inpatient hospitalizations. Pertinent medical history is remarkable for Allergic Rhinitis (treated with Zyrtec and Flonase) and a cardiac murmur. She is an adopted child, placed in Foster Care at birth eventually adopted at six weeks of age. There are no historical development delays. She is in regular classes, and she has never been held back academically. No legal or custodial issues pending. Family history is remarkable for schizophrenia in both biologic parents and a prominent paternal history of polysubstances of abuse/dependence.
She was given a trial of Fluoxetine 20 mg p.o. q.a.m. with marked improvements noted in the presenting symptoms. Progress, however, was short-lived as she developed adverse cutaneous reactions to the SSRI characterized by localized eruptions of the skin with no mucosal involvement, later diagnosed by her pediatrician among other clinicians, as Erythema Multiforme, Minor. Patient was switched to Sertraline up to 50 mg p.o – q.a.m, however, skin rashes persisted. Finally, Paroxetine 20 mg p.o-q.a.m was instituted, patient tolerated regimen well, and she continues to enjoy remission of psychiatric symptoms and no subsequent recurrence of her cutaneous symptoms.
In the case of our patient, initial phases of Erythema Multiforme were managed with a combination of steroids and antihistamines. An allergist saw patient following treatment and resolution skin rashes and he attributed her cutaneous symptoms to Erythema Multiforme , he also indicated that the SSRI regimen could very well be a likely culprit.
Review of Literature
A careful review of the literature has implicated a number of antidepressant medications. Most notable among those implicated are commonly used agents such as Bupropion(4,5), Trazodone(2), Sertraline(8), and Mianserine(3). Our report of Fluoxetine involvement seems to be unique .
In the case of Bupropion fever, rash, a mildly itchy erythematous swelling of the hands, feet, and a near-total body rash were reported. Asthenia, polyarthralgia, and a sore throat were also reported. Patient reported the use of Bupropion for the use of nicotine addiction.(4)
Laboratory results revealed an ESR 7mm/hour; Lyme Antibody test was Negative. Treatment with Bupropion was discontinued; the patient was admitted to the hospital and methylprednisolone treatment was given Intravenously (IV) for 24 hours. Symptoms improved without blister formation and the patient was discharged the next day on a tapering dose of oral Prednisone without further complications or symptom return.4
In another report (Ford et al, 1985)(2) a 63-year-old female was admitted to the psychiatric hospital for depression .Lithium treatment begun on the 8th hospital day and a dose of 1200 mg per day was ordered . Amitryptiline was stopped because the patient
had not improved, and Trazodone introduced on the 21st day at 300 mg and then increased to 400 mg the next day.2
Four days after the initiation of Trazodone, patient developed a disseminated macular popular eruption with erythematous, scaly plaques over both hands and on the soles of both feet. Dermatology consult felt that the rash represented a vascular reaction of the Erythema Multiforme type. Lithium and Trazodone were discontinued, Diprosone ointment was applied b.i.d. to patient’s hands and feet; on day 2 of these symptoms, patient’s hands became slightly swollen, tender to touch, with a deep red hue. On day 3, she developed bullae on her right heel and erosions in her mouth involving the tongue and buccal mucosa. Domeboro foot soaks and chloraseptic mouthwash was started with a marked improvement in the mouth lesions, decreased Erythema at her hands and feet, and resolution of the bullae.2
Serology for syphilis was negative; CXR WNL; WBC 8.7 with a total eosinophil count of less than 17/cm. Temperature 37.6 degrees Centigrade on day 2 of the rash but returned to 37 degrees C, the following day.
Gales (8) reported occurrence of Erythema Multiforme and angioedema related to the combined use of Sertraline and Indapamide.
Compliance with psychotropic medications particularly the SSRI’s is usually contingent upon a number of factors, chief among which, undoubtedly, lies the therapeutic alliance skillfully forged in the psychiatrist-patient relationship.1 Adverse cutaneous reactions, however, pose a hidden and potentially deadly risk and challenge not only to the well
being of the patient, but also to the concept of compliance with any particular psychotropic agent.
Although the exact incidence of ACR’s to particular medications is generally unknown and difficult to establish, it does appear that among the SSRI family at least, there is a much higher incidence of ACR’s including Erythema Multiforme among patients on Fluoxetine and Sertraline. No report of Erythema Multiforme was found to be related to Citalopram , Escitalopram or Paroxetine. This review of the literature highlights the importance of not merely early recognition of ACR symptoms and awareness of the possibility of their recurrence in patients with a history of allergies or idiosyncratic reactions to medications, but the corresponding need for the judicious and prompt recognition and management of ACR’s because of the possibility of development of life threatening skin reactions.
|Click on these buttons to visit our journals|
All pages copyright ©Priory Lodge Education Ltd 1994-2006.
1. Kimya-Asadi A., Harris J.C., et al. Critical Overview: Adverse Cutaneous Reactions to Psychotropic Medications. Journal of Clinical Psychiatry, 1999: 714-724.
2. Ford H.E., Jenike M.A. Erythema Multiforme Associated with Trazodone Therapy: CASE REPORT. Journal of Clinical Psychiatry, 1985; 46:294-295.
3. Cox N.H. Erythema Multiforme Due to Mianserin – A Case against Generic Prescribing. British Journal of Clinical Practice, 1985; 293-294.
4. Carillo-Jiminez et.al. Erythema Multiforme Associated with Bupropion use. Archives of Internal Medicine, 2001; 161(12): 1556.
5. Drago F., Rebora A. Is Erythema Multiforme Associated with Bupropion Use? Archives of Internal Medicine, 2002; 162(7): 843.
6. Jan V., Toledano C., et al. Stevens-Johnson Syndrome after Sertraline. Acta Derm Venereol, 1999; 79:401.
7. Mehravaran M., Gyulai, et al. Drug-Induced Erythema Multiforme – Like Bullous Pemphigoid. 1998; 79:233-254.
8. Gales BJ , Gales MA Erythema Multiforme and angioedema with indapamide
and sertraline . Am J Hosp Pharm.1994 Jan 1;51(1):118-9.
Theodor B.Rais M.D.
Assistant Professor, Program Director Child and Adolescent Psychiatry Training
Univesity of Toledo , University Health Science Campus , Kobacker Center ,3130 Glendale Avenue , Toledo ,OH 43614.
Alina R.Rais MD
Assistant Professor , Director Psycho-Geriatric Unit
University of Toledo , University Health Campus , 3000 Arlington Avenue , Toledo ,OH
First Published December 2006